West Virginia, 2021

Flash Flood and Damaging Winds in West Virginia, June 30, 2021

June 30, 2021 · NWS PBZ · 5 events in 2 counties and zones

A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization. ML CAPE ranged from 1000-2000J/kg by mid-afternoon, steep lapse rates helped efficient downdraft acceleration.

Training storms also created localized flooding along a convergence axis from southeast Ohio to southwest PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 12:28 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 30, 12:28 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Warm and humid conditions will give way to showers and storms
this afternoon. Cooler weather is expected over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current conditions feature the development of showers and
thunderstorms into central and eastern OH as they track east through
the noon and into the afternoon. These cells are now breaking the cap
and tapping into the robust 3000 J/KG aloft. These are organizing as
well with good support aloft. Thus with the remnant boundary to the
north, further development is expected and so a Severe Thunderstorm
Watch has been issued. This will persist into the evening hours.

Nevertheless, have added pops through the afternoon period and into
the overnight as the front will keep convection going into the early
morning hours. Slightly slow storm motions, PWATs in the 1.6 to 1.7
range, and the potential of training due to the orientation of the
front, the threat of flooding is a concern. Will discuss the
potential for a Flash Flood Watch.

Occasional showers and storms will continue into Thursday as a cold
front crosses and the aforementioned upper trough continues to
deepen and pivots over the forecast area. The combination of the
slowing boundary and the west to east orientation combined with the
daytime heating on Thursday will lead to a possible eclipse of FFG in
many locations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
By Thursday night, the boundary further slides southeast will cooling
temperatures and slightly drier air behind it. Aloft, ridging
attempts to intrude into the area cutting off moisture to the area
from the northwest. However, the pattern aloft yields a bit to a
semi blocking off the Atlantic coast. This keeps the upper low
meandering a bit longer. This will keep showers in place through
midday Friday. Models have had trouble with the exit of the blocking
feature but overall agree on an exit in precip by Friday afternoon
and evening. While a few showers may remain, and overall drying
pattern is likely.

With that said, have gone with slight chance pops in the Friday
night timeframe. With lessening amounts in time.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Shower remain but lessening chances and cooler temperature continue
Saturday with the upper low over the forecast area...followed by
drier conditions and near normal temperatures on Independence Day as
high pressure builds in from the west. The heat and drier conditions
return in

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure will maintain VFR until a pre-frontal shortwave prompts
widespread shower and thunderstorm development this
afternoon/evening. Much of the far north terminals and far southeast
terminals are still experiencing VFR. Northwest terminals are seeing
this convection. TEMPO TSRA are included for most ports this in
anticipation. Gusty winds, lightning, and hail are possible with
these thunderstorms.

MVFR/IFR cigs and vis are expected early tomorrow
morning under cold advection.

.Outlook...
Occasional restrictions are expected through Friday as a troughing
pattern results in periodic moist convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 30, 11:56 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021

WVZ511>514-011700-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms will be possible this afternoon and evening.
Gusty winds will be the main threat. Localized flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-011700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1256 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 30, 12:38 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     2 S CAMBRIDGE           40.00N  81.59W
06/30/2021                   GUERNSEY           OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG RTE 209W WEST AT
            BYESVILLE. ALSO TREES DOWN ON PETERS CREEK RD. AT CASTLE
            STATION VFD.

&&

EVENT NUMBER PBZ2101830

FLH
Special weather statement, Jun 30, 12:52 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
152 PM EDT Wed Jun 30 2021

PAZ023-301815-
Indiana-
152 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT EAST CENTRAL INDIANA COUNTY...

At 152 PM EDT, strong thunderstorms were clustered 7 miles northwest
of Northern Cambria, or 15 miles northeast of Indiana, moving east at
20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Clymer...                         Cherry Tree...
Dixonville...                     Commodore...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7881 4058 7887 4059 7909 4073 7909
      4081 7881 4072 7880
TIME...MOT...LOC 1752Z 248DEG 18KT 4072 7889
Local storm report, Jun 30, 1:03 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     1 WSW NORTH ZANESVILLE  39.98N  82.02W
06/30/2021                   MUSKINGUM          OH   SOCIAL MEDIA

            REPORT OF TREES FALLING DUE TO WIND ESTIMATED AT 60
            MPH.

&&

EVENT NUMBER PBZ2101831

JF
Local storm report, Jun 30, 1:15 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FLASH FLOOD      PLEASANT HILLS          40.33N  79.96W
06/30/2021                   ALLEGHENY          PA   TRAINED SPOTTER

            REPORT THAT US ROAD 51 THROUGH PLEASANT HILLS IS CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER PBZ2101832

JF
Local storm report, Jun 30, 1:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     BARNESVILLE             39.99N  81.17W
06/30/2021                   BELMONT            OH   EMERGENCY MNGR

            EM REPORTED TREES INTO POWERLINES IN THE BARNESVILLE
            AREA.

&&

EVENT NUMBER PBZ2101833

JF
Local storm report, Jun 30, 1:19 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      WHITEHALL               40.36N  79.99W
06/30/2021                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF ROADWAYS CLOSED DUE TO FLOODING IN WHITEHALL
            BOROUGH.

&&

EVENT NUMBER PBZ2101834

JF

The radar

The Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 30, 1:19 PM EST
Where
Ohio County, 1.06 mi E of Elm Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.050, -80.650

Social media report of giant trees down and a large portion of the region without power.

Thunderstorm Wind, Ohio

When
June 30, 1:24 PM EST
Where
Ohio County, 0.53 mi W of West Liberty
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.170, -80.590

Social media pictures show significant tree damage near West Liberty.

Thunderstorm Wind, Brooke

When
June 30, 1:33 PM EST
Where
Brooke County, 0.87 mi SE of Fowlerstown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -80.540

An emergency manager reported than an old building blew down from straight line winds in Brooke Hills Park.

Thunderstorm Wind, Brooke

When
June 30, 1:34 PM EST
Where
Brooke County, 0.87 mi SE of Fowlerstown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -80.540

An Emergency Manager reported numerous trees down around Franklin.

Flash Flood, Ohio

When
June 30, 1:38 PM EST to 2:20 PM EST
Where
Ohio County, 1.26 mi ENE of Wheeling to 2.32 mi NE of Wheeling
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.080, -80.700

An emergency manager reported street flooding throughout Wheeling. Also, social media report of street flowing in Elm Grove area. Public rain gauge report of 2.13 inches of rain associated with storms during this time period. A few roads that had issued were National Road at Lincoln Avenue and Park View Lane in Wheeling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987655, 987656, 987657, 987658, 987659.